Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Hormones and mood disorder/swings/depression

Posted by Mickey on August 20, 1999, at 11:20:56

A couple years ago I quit smoking unaware I was on the verge of menopause (missed period for the first time same month). My mood and sense of well-being went out the window over subsequent months concurrent with an increase in physical menopause symptoms. Unprecedented sudden temper tantrums, precipitous depression dips which lift abruptly, etc. (Also night sweats, hot flashes, headaches and bouts of physical symptoms typically associated with PMS). I had been feeling absolutely well, physically and emotionally, prior to this - in fact chose to quit smoking at that time specifically because of no major ongoing or upcoming stresses in my life (an excuse in past).

I've tried various types and dosages of Hormone Therapy - relieved the night sweats but just changed the mix and "flavour" of other symptoms, physical and mood-related. Estrogen causes a "hot and agitated" feeling in direct relation to dosage. St. John's Wort produced a similar reaction after several months. So did phenylalanine after several weeks - only more so. Tried Zoloft once - woke 8 hours later feeling like my insides were on fire, interspersed with chills, and a sensation like I was about to burst out of my skin (I was also taking SJW and Estrogen at the time - my doctor knew this). Synthetic Progesterone (Provera) exacerbated the "rages", "natural" progesterone caused a deep drug-like depression-fatigue.

I cut back drastically on estrogen - felt better initially, then suddenly the mood swings worsened and the depression bouts returned more intense and longer, along with on and off bouts of anxiety (a recent new symptom, different than the previous "agitation" sensation).

Exacerbations in negative mood are accompanied by, sometimes preceded by a sense of feeling "ill" - e.g. achiness and/or feverish-fluey feeling, sometimes mild nausea, sometimes a "drugged" feeling (a bit like too much cold medicine). Interestingly, when I take my temperature due to the "feverish" feeling, it typically reads lower than normal (e.g. 97.7 to 98.0). When I feel better, my temperature registers "normal" 98.6. Doctor has indicated this is no cause for concern, but I never measured a temperature below 98.6 before the onset of this "syndrome". Doctor did standard Thyroid tests of course and found nothing.

BTW - My FSH, measured twice over the last 26 months, was in the "post"-menopausal range, however I continue to have on-off intermittent periods, sometimes brief, sometimes long and heavy. My last supplementary progesterone was 15 months ago. Still, my serum estradiol tested last September and March well above the "normal" "post"-menopausal range yet I was taking "very" low dose supplements and had not menstruated for 4 months prior to the March test. This illness itself is the only major stress in my life - some days/weeks/months are better than others, but the unpredictable exacerbations are severely cramping my ability to function as I once did. A recent exacerbation has accompanied a phase of unprecedented prolonged menstrual bleeding after 5 1/2 months of no periods. My doctor is aware of this (ultrasounds have been done). Another BTW - I quit smoking 13 years ago but started again after 4 months because of "mood swings" which were not improving. However this time I used the patch, and it's been more than 2 years - can't believe this is still a factor (although I still often crave cigarettes). One more BTW - I was 42/43 when this started, on the "youngish" side for menopause but, Iím told, not abnormally so.

My current and previous doctors (I moved) could only offer SSRI's when the hormones didn't help. However I am afraid of these after my frightful experience with Zoloft, and unpleasant and unsuccessful experiments with SJW and phenylalanine (and admittedly I have other fears about them in principle also).

I have, and continue to search for data on hormone imbalances in relation to such a blend of physical and mood disorders. A connection seems obvious, even though Doctors I have seen seem bewildered. Iím getting desperate enough to almost consider the antidepressant route again if I can find some kind of assurance that the Zoloft experience will not be repeated - that was intolerable (and, perhaps coincidentally, was the turning point of things going from bad to worse). Yet, if the underlying cause is hormonal, surely it would be best to target that in the hopes of a true "cure".





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Mickey thread:10425